Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

What causes itching associated with red and dry patches on ankles?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3040 Questions
I have intermitant itching of my ankles, but last night seemed to move up to calf area. Dermitologist prescribed a cream which does not work. I have started to scratch while I'm sleeping, and wake up as it gets worse. Have taken Benadryl, to no avail. I have arthritis , 84, and have taken same meds for a while, with no problems. It is now 4:30 a.m., and can't get to sleep because of itching. There are patches of red and dry skin. Can you help?
Posted Wed, 22 Jan 2014 in Skin Hair and Nails
Answered by Dr. Luchuo Engelbert Bain 2 hours later
Brief Answer: Anti histaminics, antibiotics and opinion of docto Detailed Answer: Hi and thanks for the query, Itches associated with red and dry patches of skin are characteristic of an inflammatory process. It is important to exclude an allergic process to an allergen, this could be an infectious or an some other inflammatory process. Using a drug specific for itches at the level of the skin, generally called Ant- Histamine 2 inhibitors are very effective. Drugs like Aureus or Primalan and topical creams of this anti histaminics can be very effective. It might be necessary to exclude a skin bacterial infection like Erysipelas, a bacterial infection that affects the skin, usually accompanied by pain and itches. Antibiotics, associated with this anti allergic drugs could be very useful. For now, I suggest an anti histamic drug for itches, an antibiotic in case of an infection. Skin diseases at times usually require some time for results to be seen. being compliant to treatment and reporting any unwanted effects to your doctor is my advise. It might be necessary to see your doctor for review. The drugs I just suggested could help as you wait to see your doctor. Please, do feel free asking follow up questions in case you got specific concerns. Thanks and kind regards as I wish you the best of health. Dr Bain
Above answer was peer-reviewed by
Follow-up: What causes itching associated with red and dry patches on ankles? 13 hours later
Hi Dr. Bain - it seems when my vagus nerve acts up, I get the itching around my ankles and up to my knees. Yesterday and today, I have had the vagus nerve act up, making me extremely weak, and G.I. tract causing problems. I, also, need some help with the vagus nerve problem, as I didn't know about it until this summer. Have done a lot of research on it, checked with my drs., and found out it is something a person has to live with. Is this correct?
Answered by Dr. Luchuo Engelbert Bain 5 hours later
Brief Answer: Proper eating habits, see gastro and dermatologist Detailed Answer: Hi and thanks for the query, The vagus , for sure is part of the nervous system, that affects enormously the functioning of the GI tract, its secretions and contractions. A disturbance or problem with the nerve for sure can have long lasting consequences. An evaluation b y a gastroenterologist could be helpful for measures ranging from drugs, specific manouvres and at times surgery depending on the case. Special tests could be important to make clear evidence on the type of problem, and the exact region on the nerve s trajectory that is affected. A review of the ankles and knees for other common causes of itches would be very appropriate. The opinion of your dermatoligst, compliance to treatment, patience and the opinion of a gastroentrologist could be very helpful in my opinion. A proper diet, rich in fruits and vegetables, exercise, much water, eating at regular times and avoiding late meals could help for the GI problems. Kind regards as I wish you the best of health. Kind regards. Dr Bain
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor